[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.82.105. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1973

Nonallergic Reaction After Aqueous Procaine Penicillin G

Author Affiliations

Olomouc, Czechoslovakia

Arch Dermatol. 1973;108(5):727. doi:10.1001/archderm.1973.01620260071034

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  The acute psychotic reaction, which immediately follows an intramuscular injection of procaine penicillin G suspension, has been documented repeatedly in the Archives (106:599, 1972; 107:468, 1973). In the European literature, this alarming situation is known as Hoigné syndrome (Acta Med Scand 171:201, 1962). It generally has been accepted that the reaction results from an unintentional intravenous administration of the drug. The pathogenic mechanisms involved have not been elucidated. Some authors suggested embolization of the suspension into the lungs or brain, or both; others favored the toxic effect of procaine, decreased activity of the procaine esterase, or a combination of several factors. In the Faculty Hospital in Olomouc, Czechoslovakia, we have seen several cases of this acute reaction, including a lethal one in a 2-year-old boy. This was a stimulus for a series of experiments designed with an aim to test the possible pathogenesis of the disorder (Jezdinský,

First Page Preview View Large
First page PDF preview
First page PDF preview
×